Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 124, NWS Midland/Odessa, TX

June 28, 2000Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 28, 2000, 7:09 PM CDT for Dawson County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 28, 2000, 7:09 PM CDT (00:09 UTC)
Expired
Jun 28, 2000, 8:00 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dawson County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2896 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 290010
SVRMAF
TXC115-290100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
709 PM CDT WED JUN 28 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DAWSON COUNTY IN TEXAS

* UNTIL 800 PM CDT

* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF PUNKIN CENTER...
  STATIONARY.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  PUNKIN CENTER...GRANDVIEW...PRIDE AND WELCH.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. YOU MAY WISH TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE
OFFICE.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3295 10218 3275 10218 3275 10199 3295 10198

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:51 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 28, 2:51 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT WED JUN 28 2000

MORE WIDESPREAD RAIN APPEARS TO BE POSSIBLE OVER NEXT COUPLE OF DAYS.
OUTFLOW BOUNDARY APPARENT ON VISIBLE SATELLITE IMAGERY EXTENDING FROM
NEAR KHOB...TO KMAF...TO JUST NORTH OF KSJT AT 18Z/28.  CU DEVELOPING
IN SEVERAL LOCATIONS FROM BIG BEND...THROUGH GUADALUPES...INTO
CENTRAL NEW MEXICO WITH CONVECTION ALSO FIRING IN MOST OF THESE
LOCATIONS.  A BIT BETTER VERTICAL GROWTH TO CU OUT THE WINDOW THIS
AFTERNOON...WHICH VERIFIES LESS OF A CAP ON 12Z KMAF SOUNDING...
HOWEVER CONVECTION STILL HAVING DIFFICULTY STAYING TOGETHER OVER
EASTERN ZONES...AS IN LAST FEW DAYS.  ALSO...LAST NIGHT/S CONVECTION
SPUN UP AN MCV...VISIBLE ON VISIBLE SATELLITE IMAGERY SPINNING OVER
SOUTHEAST AZ AT 18Z.

THINK CONVECTION ALONG OUTFLOW OVER NORTHEAST ZONES WILL CONTINUE
INTO THE EVENING...BEFORE DIMINISHING.  FRONTAL BOUNDARY OVER TEXAS
PANHANDLE THROUGH NORTH CENTRAL TEXAS AND ACROSS RED RIVER INTO
SOUTHEAST OKLAHOMA REINFORCED FROM CONVECTION LAST NIGHT...AND MAY
HAVE BETTER CHANCE OF SINKING SOUTH TONIGHT WITH PASSAGE OF DECENT
MIDWEST SHORTWAVE TROUGH.  THIS COULD NOT ONLY PUT A LOW LEVEL FOCUS
FOR THUNDERSTORM DEVELOPMENT INTO THE AREA...BUT HELP SUPPRESS UPPER
HIGH TO THE SOUTHEAST.  SHORTWAVE ENERGY ROUNDING UPPER HIGH DOESN/T
MOVE INTO THE AREA UNTIL THURSDAY AFTERNOON.  BUT...MCS COULD FORM
FROM CONVECTION OVER NEW MEXICO AND SLIDE EAST/SOUTHEAST TONIGHT IN
UPPER DIFFLUENT AREA.  CORFIDI VECTORS YIELD AN EASTWARD MOTION
AROUND 15 KT.  PRECIPITABLE WATER FROM 100-150 PERCENT OF NORMAL OR
THERE ABOUTS BY TONIGHT.  AFTER COORDINATION WITH KLBB...KSJT WILL
GO WITH AN FFA FOR GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO...AND
EAST OF THE PECOS RIVER TONIGHT.

IF THINGS PAN OUT THIS WAY...ENHANCED CHANCE OF SHOWERS AND
THUNDERSTORMS WILL EXIST ALONG AND NORTH OF THE BOUNDARY BEFORE THE
FRONT BEGINS A NORTHWARD MOVEMENT.  WILL TAPER POPS OFF...BUT
PROBABLY NOT ELIMINATE THEM SINCE PLENTY OF MOISTURE STILL AROUND
AND SUBSIDENCE UNDER UPPER HIGH CENTER REMAINS TO THE SOUTHEAST.
WITH ALL THE CLOUDS AND PRECIPITATION EXPECTED...TEMPERATURES WILL
ALSO BE TRICKY.

IN THE EXTENDED...WILL PUT SLIGHT CHANCE OF THUNDERSTORMS IN FOR
CONTINUED ABUNDANCE OF MOISTURE...SEVERAL WEAK SHORTWAVES...
SUBSIDENCE UNDER THE UPPER HIGH STAYING SOUTH AND WEST OF AREA...AND
THE POSSIBILITY OF AN EASTERLY WAVE MOVING INTO THE AREA AS UPPER
HIGH SHIFTS NORTHWARD INTO THE PLAINS AND EASTWARD TO THE ATLANTIC.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  70/89/68/94    7322
LSA  68/87/66/92    7322
E41  69/90/69/93    7322
6R6  71/91/69/93    4211
MRF  61/87/59/88    3322
CNM  70/93/70/96    7321

.MAF...
TX...FLASH FLOOD WATCH TONIGHT TXZ045>048-05>0>053-0059>063-067>070-
     258.
NM...FLASH FLOOD WATCH TONIGHT NMZ027>029-033-034.

AKL

In the hours before

Special weather statement, Jun 28, 2:39 PM CDT, 4 hours 30 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-290300-

THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT WED JUN 28 2000

...POTENTIAL FOR HEAVY RAINFALL OVERNIGHT...

EARLY THIS AFTERNOON...A WEAK STATIONARY FRONT EXTENDED FROM EASTERN
NEW MEXICO BETWEEN ROSWELL AND CLOVIS SOUTHEAST TO NEAR BIG SPRING.
A MOIST AND UNSTABLE AIRMASS CONTINUES ACROSS SOUTHEASTERN NEW MEXICO
AND WEST TEXAS.  ALREADY...SCATTERED THUNDERSTORMS HAVE DEVELOPED
OVER THE MOUNTAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE ALONG THE WEAK FRONT
ACROSS THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.
THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...WITH WIND
GUSTS NEAR 50 MPH AND SMALL HAIL EXPECTED WITH THE STRONGEST
ACTIVITY.  THE STEERING WINDS IN THE ATMOSPHERE ARE WEAK...AND THESE
STORMS WILL MOVE LITTLE.  RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
WILL LEAD TO LOCALIZED FLASH FLOODING...PARTICULARLY IN ARROYOS AND
DRAWS IN MOUNTAINOUS AREAS.

A WEAK UPPER LEVEL STORM SYSTEM OVER SOUTHEASTERN ARIZONA WILL MOVE
EAST ACROSS NEW MEXICO TONIGHT.  THUNDERSTORMS ARE EXPECTED TO
INCREASE IN COVERAGE OVERNIGHT...MAINLY NORTH OF A CARLSBAD...
KERMIT...TO BIG LAKE LINE.  THESE STORMS WILL BE CAPABLE OF PRODUCING
ISOLATED AMOUNTS ABOVE 3 INCHES...AND THIS COULD CAUSE FLASH FLOODING
OF STREAMS...DRAWS...AND OTHER LOW LYING AREAS.  A FLASH FLOOD WATCH
WILL LIKELY BE ISSUED FOR TONIGHT FOR PORTIONS OF SOUTHEASTERN NEW
MEXICO AND WEST TEXAS.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER OR FLASH
FLOODING THREATEN YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED
LATE THIS AFTERNOON AND TONIGHT...MAINLY ACROSS THE NORTHERN PERMIAN
BASIN AND SOUTHEASTERN NEW MEXICO.

.TECHNICAL DISCUSSION....
MCV GENERATED FROM OVERNIGHT CONVECTION ACROSS NORTHERN MEXICO LAST
NIGHT LOOKS TO BE TRANSLATING EAST ACROSS SOUTHEASTERN ARIZONA THIS
AFTERNOON.  ATMOSPHERE IS VERY MOIST...WITH PW'S NEAR 4 CM FORECAST
BY THE MESOETA OVERNIGHT.  THE NORTHERN CWFA IS UNDER FAVORED 1000-
500 MB THICKNESS VALUES OF 576 TO 579 DM OVERNIGHT...AND COMBINED
WITH AGEOSTROPHICALLY FORCED ASCENT IN THE RIGHT ENTRANCE REGION OF
THE UPPER JET...AN MCS PRODUCING HEAVY RAINFALL WILL BE LIKELY
OVERNIGHT.  CORFIDI VECTORS SUGGEST AN EASTWARD MOVEMENT...MORE OR
LESS ALONG THE 850 MB THETAE RIDGE...SUGGESTING GOOD MOIST INFLOW.
BEST CHANCES FOR HEAVY RAINFALL/POSSIBLE FLASH FLOODING WILL BE FROM
SOUTHEASTERN NEW MEXICO EAST ACROSS THE NORTHERN BASIN OVERNIGHT...
WHERE HIGHEST PROBABILITY OF MCS ACTIVITY WILL BE.

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:27 PM CDTFlash Flood WarningMAFDawson3 hr
Jun 28, 8:10 PM CDTSevere Thunderstorm WarningMAFDawson65 min
Jun 28, 9:24 PM CDTSevere Thunderstorm WarningMAFDawson, Martin66 min
Jun 28, 11:37 PM CDTFlash Flood WarningMAFAndrews4 hr
Jun 29, 3:27 AM CDTFlash Flood WarningMAFAndrews3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.